Diuretics: A cause of low potassium?
Yes, some diuretics — also called water pills — decrease potassium in the blood. Diuretics are commonly used to treat high blood pressure (hypertension). They lower blood pressure by helping the body eliminate sodium and water through the urine. However, some diuretics can also cause the body to eliminate more potassium in the urine. This can lead to low potassium levels in the blood (hypokalemia).
Signs and symptoms of low potassium (hypokalemia) include:
- Irregular heart rhythms (arrhythmias)
- Muscle cramps
Medications called potassium-sparing diuretics don't lower potassium levels. Examples include spironolactone (Aldactone, Carospir), eplerenone (Inspra) and triamterene (Dyrenium).
Treatment of low potassium may include:
- Changing to a potassium-sparing diuretic
- Increasing potassium in the diet
- Taking potassium supplements
Some medications used to treat high blood pressure may also increase potassium levels. They include angiotensin-converting enzyme (ACE) inhibitors, angiotensin 2 receptor blockers (ARBs) and renin inhibitors.
If you're taking an ACE inhibitor with a diuretic and getting enough potassium in your diet but your potassium level is still low, your health care provider may recommend further testing to help identify the underlying cause.
Last Updated May 27, 2022